MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122544
Health Effect - Clinical Codes Toxicity (2333); Injury (2348)
Date of Event 09/29/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that left hip revision surgery of the hemi head and modular sleeve only was performed due to metallosis and elevated cobalt and chromium levels.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed due to metallosis and elevated cobalt and chromium levels.During revision, the hemi head and the modular sleeve were removed.It was also noted that a competitor¿s (biomet) active articulation hip bearing and (depuy) ceramic femoral head products were implanted at the time of revision, alongside the remaining bhr cup.As of today, device return and additional information has been requested for this complaint but has not become available.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.The available medical documents were reviewed.According to the provided revision report, the trunnion was not corroded, the cup was well fixed and therefore a ¿liner-filling approach¿ was used and a third-party ball head and dual-mobility liner was implanted.The final diagnosis was mechanical complication and failed total hip replacement.No information related to the alleged metallosis and blood metal ions was provided.Review of the provided implantation and revision report did not reveal any inconsistencies related to the surgical technique that could explain the later revision or further explain the reasons for this revision.The report of metallosis could not be confirmed.It was also noted that use of a competitor¿s (biomet) active articulation hip bearing and (depuy) ceramic femoral head these were implanted at the time of revision, alongside the remaining bhr cup.This activity was performed contrary to the instructions for use of for bhr implants which states under its important medical information, ¿do not mix components from other manufacturers.¿ without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
Correct information mfr site additional information event & concomitant medical products.
 
Event or Problem Description
It was reported that left hip revision surgery of the hemi head and modular sleeve only was performed due to metallosis and elevated cobalt and chromium levels.Elevated test results.

Brand Name
HEMI HEAD44MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa, CV313 HL
UK  CV313HL
MDR Report Key7673480
Report Number3005975929-2018-00250
Device Sequence Number1554574
Product Code NXT
UDI-Device Identifier00885556070994
UDI-Public00885556070994
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2016
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2014
Device Catalogue Number74122544
Device Lot Number09AW21594
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/14/2018
Supplement Date Received by Manufacturer06/14/2018
06/14/2018
Initial Report FDA Received Date07/10/2018
Supplement Report FDA Received Date03/14/2019
10/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
002002/COMPETITOR TO ALL OTHER HIPS/5032147; 74122150/ACETABULAR CUP HAP SIZE 44/50/(B)(4); 74222100/09BW21797/MODULAR SLEEVE -4MM 12/14; 74222100/09BW21797/MODULAR SLEEVE -4MM 12/14
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR